Epilepsy patients receiving TPM ‘should be conscious of effects on kidney’

Posted May 30 2014 in Conditions related to epilepsy

Epilepsy patient receiving topiramate (TPM) treatment for an extended period of time could benefit from better monitoring of the drug’s potential impact on their kidney health.

A study from the University of Belgrade has observed that TPM therapy can have the side effect of inhibiting carbonic anhydrase activity, which is associated with loss of bicarbonate from the kidney, leading to metabolic acidosis or electrolyte imbalance.

Data from 59 adult patients on monotherapy or co-therapy of TPM and other antiepileptic drugs confirmed this link, showing long-term treatment with this drug was associated with generally reduced bicarbonate levels.

This occurs because TPM is a sulphamate-substituted monosaccharide that is structurally different from other antiepileptic drugs, meaning its usage should be monitored in specific ways.

“Results highlight the frequent occurrence of lower bicarbonate level associated with prolonged TPM therapy. Monitoring bicarbonate levels in patients on long-term TPM therapy might be useful,” concluded the report.

TPM is an approved treatment for epilepsy in numerous countries and is sold under brand names including Topamax and Epitomax.

Posted by Anne Brown

News Updates

Sign up for Research updates

News categories